My Love-Hate Relationship with Prednisone

My Love-Hate Relationship with Prednisone
5
(4)

Twice in the past month, a charley horse in my right calf has ripped me from blissful sleep. Even though prednisone wasn’t to blame for the agonizing 4 a.m. wake-up calls, it’s the first thing I thought about while lying in bed, writhing in pain.

I’ve lost count of the number of times I’ve been put on prednisone to treat my sarcoidosis, but I’ll never forget its many horrible side effects, which is why I hate going on it and love being taken off it. Whenever possible, I seek alternatives because even short-term use of oral corticosteroids carries risks.

However, I do have ways to push through the worst of its side effects. 

It’s not you; it’s the prednisone.

I find an emotional anchor. When doctors prescribed me a high dose of prednisone after my sarcoidosis diagnosis, a friend who had been through steroid treatments gave me a warning. He told me I would do some crazy things, and I wouldn’t realize just how crazy I act except in hindsight once off the prednisone. He was right. Prednisone takes me on a roller coaster of emotional extremes. That’s why I always make sure I have someone I can count on whenever I need them to talk me off of the ledges of my crazy. 

Drink, eat, repeat.

Prednisone sends my appetite into overdrive. It also depletes potassium, which causes unforgettable, nightmare cramping in my hands, legs, and feet, and causes fluid retention. I’ve largely escaped prednisone-associated weight gain and the dreaded “moon face” by drinking more water, consuming less sodium, and eating protein-rich foods (which make me feel full longer). I also eat plenty of vegetables and fruits — especially those rich in potassium, like bananas and sweet potatoes — to help combat muscle cramps. 

What is sleep?

You’d think that battling muscle cramps, mood swings, and a relentless appetite would exhaust a person by the end of the day. Nope. Insomnia, which becomes more likely with dosage increases, was another surprise side effect of prednisone. I was able to reclaim sleep by taking my fully prescribed dose before 9 a.m., which is the optimal time, and taking Benadryl before bed, as recommended by my physician. 

I wage war on germs.

Prednisone suppresses the immune system, so I wash my hands frequently, which is the best defense against germs. I also steer clear of anyone who is sick and avoid crowded public places — especially confined areas such as trains, buses, and planes — when possible. 

Side effects make life on prednisone miserable, but I’ll keep pushing through courses as needed, as long as the benefits outweigh the risks and harm.

***

Note: Sarcoidosis News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Sarcoidosis News or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to sarcoidosis.

How useful was this post?

Click on a star to rate it!

Average rating 5 / 5. Vote count: 4

No votes so far! Be the first to rate this post.

As you found this post useful...

Follow us on social media!

We are sorry that this post was not useful for you!

Let us improve this post!

Tell us how we can improve this post?

11 comments

  1. Miguel Cima says:

    I an a doctor and when I prescribe prednisone that will be needed for weeks or months I order it to be used once or twice a week and I published abstracts showing that the usual side effects of daily administration can be avoided Sone patients may not respond in full but those that do can take it for long periods without significant side effects

    • Athena Merritt says:

      That’s really interesting. It’s the first time I’ve heard of this. I’ll be sure to discuss with my physicians whether it’s an effective means of treating sarcoidosis when prednisone is prescribed.

      Thank you for taking the time to comment. Thank you for all that you do as a doctor, now more than ever. Stay safe!

    • Tom says:

      I was put on prednisone for inflamation in my hands i have rheumatoid arthritis plus a medicine for ra which im not to use until i finish the prednisone. Im on my 2nd 2 times daily pills as 2 mornings in a row ive been awoken with charlie horses. I never have i can go years without having. Is Prednisone the problem?

  2. Chuck says:

    Athena, you are so right! You’ve described my experience with prednisone to the letter. I’m a distance runner and it was such a relief when the course of prednisone had shrunk the swollen lymph nodes in my lungs and allowed me to breath freely again. But then the side effects began to take a toll. The others are a challenge but my leg cramps are the worst. They are so bad I’m going to have to stop running until I’m off the drug again.

    • Athena Merritt says:

      Hi Chuck, hang in there! I hope your prednisone course is over soon. Be careful when tapering off. The schedule will seem really slow, but following it will help you avoid a lot of horrible symptoms. Take care and stay safe!

  3. Lauren Thomas says:

    I just started a short course of prednisone for an intractable migraine, and even on the first day I experienced leg pain like I didn’t realize was possible. Does it subside at all? What tricks do you have to keep it at bay?

    • Athena Merritt says:

      Hi, Lauren so sorry you are having a tough time. Usually with the short courses it did subside once my body adjusted. To combat the leg pain, I made sure to stay hydrated (64 oz of water daily) and ate more potassium-rich foods like bananas and sweet potatoes. Also, exercise (elliptical or walking on treadmill) helped me. Hang in there, I hope you are feeling better soon.

  4. Omega says:

    I’m on 50 g of prednisone every day. I eat bananas and sweet potatoes and drink non sugar electrolytes called Zero
    I soak in hot water and EPSON salts the cramps hang in 2-3 hours and eventually ease but don’t go away and come back daily
    But nothing seems to stop the awful hand cramps from coming back
    What can I do to stop them.

    • Athena Merritt says:

      My neurologist prescribed a potassium supplement last year when I was having a tough time getting rid of muscle cramps. Check with your physician to see if this is a good option for you. Also, I kept track of what foods/beverages I consumed prior to getting muscle cramps. I discovered whenever I drank coffee muscle cramps were sure to follow. Best of luck and let me know how you make out.

  5. Denise says:

    Hi, thank you for this article!! I had a flair up of sciatica few days ago and currently I have two days left of a med pac started as 6, 5,4,3,2,1 of prednisone. Woke up with night sweats the first 2 days, insomnia for 3 nights but this morning between 4 and 6 am I jumped out of bed with leg cramps 8different times. I will double up on the potassium and my water today!! Thanks for the advice !!

    • Athena Merritt says:

      Oh, that’s terrible – 8 times!! I’m happy you found our site and I hope you get some relief and better sleep tonight. Hang in there!!

Leave a Comment

Your email address will not be published. Required fields are marked *